Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 306, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 9:32 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 19, 2018, 10:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:55 PM CDT | HAIL 1.5 | 2 S Jetmore, KS | LAW ENFORCEMENT REPORT PING PONG SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3419 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
693
WUUS53 KDDC 200232
SVRDDC
KSC057-083-200315-
/O.NEW.KDDC.SV.W.0306.180720T0232Z-180720T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
932 PM CDT THU JUL 19 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Southeastern Hodgeman County in southwestern Kansas...
* Until 1015 PM CDT.
* At 932 PM CDT, a severe thunderstorm was located 7 miles southwest
of Jetmore, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Gray, Jetmore, Spearville, Hanston and Bellefont.
This warning replaces and expands the previous warning issued.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3793 10005 3813 10001 3817 9958 3779 9958
TIME...MOT...LOC 0232Z 293DEG 13KT 3798 9995
HAIL...1.75IN
WIND...60MPH
$$
RBURG1 follow-up statement
275
WWUS53 KDDC 200256
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
956 PM CDT THU JUL 19 2018
KSC057-083-200315-
/O.CON.KDDC.SV.W.0306.000000T0000Z-180720T0315Z/
Ford KS-Hodgeman KS-
956 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN FORD AND SOUTHEASTERN HODGEMAN COUNTIES...
At 955 PM CDT, a severe thunderstorm was located 5 miles southeast of
Jetmore, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gray, Jetmore, Spearville, Hanston and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3791 9997 3813 9997 3817 9958 3779 9958
TIME...MOT...LOC 0255Z 264DEG 14KT 3801 9985
HAIL...2.00IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:05 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 7:05 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 705 PM CDT Thu Jul 19 2018 ...Updated for aviation discussion... .SHORT TERM...(This evening through Friday) Issued at 1231 PM CDT Thu Jul 19 2018 Scattered storms and heat will continue to be the main forecast points in the short term. A surface low located in southeast Colorado along with a weak frontal boundary in southwest Kansas will be the focus for the potential development of storms late this afternoon into tonight. HRRR and RAP have been fairly consistent showing isolated to widely scattered storms developing after 4pm and moving east to southeast through the forecast area before dying off shortly after sunset. Main risk with these storms will be strong downburst winds given the environment of around 100 degree highs and dewpoints in the mid to upper 60s. CAPE values are forecast to be ~3000 J/kg ahead of the thunderstorm development. It looks like better potential for storm development tonight given the lack of widespread morning convection...however a few isolated thunderstorms from Syracuse to Garden City that developed this morning may provide a more stable airmass for thunderstorm development to overcome. Friday could bring with it similar conditions with more heat through the forecast area as highs in the lower 100s with heat index values around 105 for the counties along the Oklahoma border looking like a good bet. The surface low in eastern Colorado will continue to have a weak frontal boundary in southwest Kansas and with northwest flow another 500-700 mb shortwave will move in late afternoon. Depending on where the boundary sets up more isolated to widely scattered late afternoon storms could develop. A lot will depend on if the CAP can be broken ahead of the boundary so the chance nothing develops is also in the cards. .LONG TERM...(Friday night through Thursday) Issued at 140 PM CDT Thu Jul 19 2018 More chances of spotty storms will continue in the long term as the upper level pattern will continue to stay mainly in northwest flow between an upper level low in the southeast and a ridge in the desert southwest. A 500-700 mb shortwave is forecast to come into western Kansas Saturday afternoon into Saturday night and combining with upslope flow we could once again see isolated to widely scattered thunderstorms develop. Sunday with the ridge moving a little more eastward at this point this should keep us dry through most of the day. Monday the long term models have the hints of a MCS developing in eastern Colorado with a shortwave propagating along the ridge and moving into western Kansas in the overnight. Tuesday through Thursday continue with the upper level flow in a northwest pattern with periodic shortwaves rotating around the ridge in the Rockies providing more chances of isolated to widely scattered storms. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 704 PM CDT Thu Jul 19 2018 Aside from isolated evening t-storms, VFR conditions will presist. With a light pressure gradient, winds will be generally light and less than 10 kts except in vicinity of t-storms through 02z. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 101 70 93 / 20 0 20 10 GCK 68 102 69 94 / 20 10 20 10 EHA 70 104 70 98 / 20 20 20 0 LBL 71 106 71 97 / 20 20 20 0 HYS 70 96 68 91 / 10 0 10 0 P28 73 102 73 94 / 20 0 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Finch
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 17 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 334 AM CDT Thu Jul 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect this afternoon across portions of south central Kansas. See the latest Urgent weather message for more information. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A chance of storms will be possible Friday and again early next week. As of now, these storms do not look to be severe. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Significant risk * Saturday - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 19, 8:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 NE PIERCEVILLE 37.92N 100.65W
07/19/2018 E1.75 INCH GRAY KS PUBLIC
GOLF BALL SIZE.
&&
RMLSpecial weather statement, Jul 19, 8:40 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT THU JUL 19 2018
KSZ063-077-200245-
Gray KS-Finney KS-
840 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
NORTHWESTERN GRAY COUNTIES UNTIL 945 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Kalvesta, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kalvesta.
LAT...LON 3799 10045 3799 10068 3826 10055 3824 10025
3801 10023
TIME...MOT...LOC 0140Z 229DEG 14KT 3804 10047
RBURGLocal storm report, Jul 19, 8:41 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL GARDEN CITY 37.98N 100.86W
07/19/2018 E0.25 INCH FINNEY KS EMERGENCY MNGR
EM REPORTS PEA SIZE.
&&
RMLLocal storm report, Jul 19, 9:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 2 NNW GARDEN CITY 38.00N 100.88W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
SOCIAL MEDIA QUARTER SIZE.
&&
RMLLocal storm report, Jul 19, 9:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 1 W KALVESTA 38.06N 100.30W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
&&
JFLocal storm report, Jul 19, 9:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 9 SW JETMORE 38.00N 100.01W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 43 min |
| Jul 19, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 13 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 48 min |
| Jul 19, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 21 min |
| Jul 19, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 38 min |
| Jul 19, 8:00 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Jul 19, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 49 min |
| Jul 19, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 57 min |
| Jul 19, 8:40 PM CDT | Special Weather Statement | DDC | Finney | 65 min |
| Jul 19, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 48 min |
| Jul 19, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 46 min |
| Jul 19, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 26 min |
| Jul 19, 10:46 PM CDT | Special Weather Statement | DDC | Kiowa | 59 min |
| Jul 19, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 45 min |
| Jul 20, 4:50 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 55 min |
| Jul 20, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 48 min |
| Jul 20, 5:46 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 74 min |
| Jul 20, 6:22 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa | 68 min |
| Jul 20, 6:57 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.